Most theoretical and empirical work on efficient health insurance has been based on models with linear insurance schedules (a constant co-insurance parameter). In this paper, dynamic optimization techniques are used to analyse the properties of optimal non-linear insurance schedules in a model similar to one originally considered by Spence and Zeckhauser (American Economic Review, 1971, 61, 380-387) and reminiscent of those that have been used in the literature on optimal income taxation. The results of a preliminary numerical example suggest that the welfare losses from the implicit subsidy to employer-financed health insurance under US tax law may be a good deal smaller than previously estimated using linear models.

Additional Metadata
Keywords Health insurance, Moral hazard, Non-linear insurance, Optimal insurance
Persistent URL dx.doi.org/10.1016/S0167-6296(96)00529-2
Journal Journal of Health Economics
Citation
Blomqvist, Å. (1997). Optimal non-linear health insurance. Journal of Health Economics, 16(3), 303–321. doi:10.1016/S0167-6296(96)00529-2